Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 263, NWS Goodland, KS

July 27, 2000Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 27, 2000, 7:15 PM CDT for Rawlins County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 27, 2000, 7:15 PM CDT (00:15 UTC)
Expired
Jul 27, 2000, 8:15 PM CDT
In force
60 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Rawlins County, KS

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 27, 7:20 PM CDTHail 0.88Atwood, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 27, 6:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3838 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3838 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1184 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
1.9
Supercell composite
12.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS53 KGLD 280016 COR
SVRGLD
KSC153-280115-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED HEADER
NATIONAL WEATHER SERVICE GOODLAND KS
715 PM CDT THU JUL 27 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAWLINS COUNTY IN NORTHWEST KANSAS

* UNTIL 815 PM CDT

* AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF ATWOOD...MOVING WEST AT 10
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLAKEMAN AT 735 PM CDT
  BEARDSLEY AT 800 PM CDT
  MCDONALD AT 815 PM CDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

BULLER

LAT...LON 3957 10091 3980 10091 3990 10142 3958 10140

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:25 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 27, 3:25 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU JUL 27 2000

...CHALLENGES ARE EXTENT OF PRECIP TONIGHT AND TEMPS SAT...

MODELS VERY SIMILAR AT INITIALIZATION BUT ETA APPEARED SLIGHTLY
BETTER WITH RESPECT TO S/W AT 50H AND SFC PRESS CENTERS. NONE OF THE
MODELS DID TOO WELL ON QPF BUT ETA/NGM SEEMED SOMEWHAT MORE
REASLISTIC. AVN TOO DRY. WILL GO WITH ETA.

LITTLE CHANGE ALOFT WITH 50H STILL QUITE STRONG BUT UPPER ATMOSPHERE
STILL SLOWLY INCREASING IN MOISTURE. LOWER ATMOSPHERE ALSO FAIRLY
WET WITH RELATIVELY HIGH PWS...ESPECIALLY IN EASTERN AREAS MY CWA.
GENERALLY SPEAKING ATMOSPHERE CONTINUES SLOW DESTABILIZATION OF LAST
DAY OR SO.

TONIGHT ANOTHER S/W COMES OUT OF EAST WYO AND DOWN EAST SIDE OF
RIDGE. POSSIBLE MCS BEGINS IN S NEB AND MOVES SOUTH. BOUNDARY IN SW
NEB INTO S CEN NEB WILL ACTIVATE AS COLD FRONT TONIGHT AND MOVE
SOUTH SLOWLY BEHIND/FOLLOWING ENERGY OF MCS. EXPECT IT TO MOVE SOUTH
OF MY CWA BY LATE MORNING AND THEN BECOME STATIONARY DURING THE DAY.
TONIGHT WILL GO WITH 50 POPS IN FAR E/NE CWA ASSOCIATED WITH
MCS/S/W. COULD BE A FEW SEVERE BEFORE MIDNIGHT. POPS FALL RAPIDLY AS
GO WSW WITH ISOLD ONLY IN FAR S/SW. SLIGHTLY DRIER AIR MOVES SLOWLY
EAST OUT OF CO THIS EVEN.

FRI SEE SLIGHT CHANCE OF LINGERING MORNING POPS IN EAST AND ALL DAY
IN SOUTH AS FRONT BECOMES STATIONARY IN THAT REGION. SLIGHTLY COOLER
IN NORTH AND NEAR 90 IN SOUTH. FRONT HOLDING FOR SECOND S/W TO MOVE
DOWN RIDGE LATE FRI/FRI NIGHT. RIDGE HOLDING STRONG OVER CO WITH
SLIGHT REORIENTATION OF AXIS. CENTER OF UPPER HIGH IN AZ. FEW LATE
TSRAS BEGIN LATE IN NW PORTION OF CWA.

FRI NIGHT SEE WEAKER S/W MOVE SSE TO EAST OF CWA BRINGING A FEW
EVENING TSRAS BEFORE GENERALLY COOLING (ALBEIT SLIGHT) AND DRYING
OVER CWA. FRONT MOVES INTO S KS/N OK AS SFC HIGH BUILDS SLIGHTLY TO
NORTH.

SAT LOOKS TO BEGIN A 3 DAY PD OF MOSTLY DRY WEATHER AND NEAR NORMAL
TEMPS. BOTH ECM AND MRF IN AGREEMENT SFC HIGH BUILDS INITIALLY OVER
NEB SAT AND SLOWLY MOVES SE DURING NEXT TWO DAYS. CENTER OF UPPER
HIGH MOVES SLOWLY NNW TO UTAH AS UPPER FLOW BECOMES NORTH THEN
SLIGHTLY NORTHEAST. UPPER LOW DEEPENS OVER GREAT LAKES SUN/MON SO
RELATIVELY DRY AND STABLE AND SLIGHTLY COOLER AIR HOLDS ON HERE THRU
MON. SLIGHT WARMUP STARTS TUE WITH RETURN FLOW OVER MTN WEST AND
POSSIBLE TSRAS IN AT LEAST WESTERN PTN CWA.

.GLD...NONE.

RJC

In the hours before

Special weather statement, Jul 27, 5:51 PM CDT, 1 hour 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-NEZ079>081-280400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
451 PM MDT THU JUL 27 2000

...THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF EAST CENTRAL COLORADO...SOUTHWEST NEBRASKA
AND NORTHWEST KANSAS UNTIL 10 PM MDT (11 PM CDT)...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN EAST CENTRAL COLORADO...CHEYENNE...KIT CARSON AND YUMA.

IN SOUTHWEST NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

IN NORTHWEST KANSAS...CHEYENNE...SHERMAN...WALLACE...RAWLINS...
THOMAS...LOGAN...DECATUR...SHERIDAN...GOVE...NORTON AND GRAHAM.

A NEARLY STATIONARY COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL
INTERACT WITH VERY UNSTABLE AIR ACROSS THE TRI-STATE REGION INTO THIS
EVENING. THIS WILL CAUSE THUNDERSTORMS TO DEVELOP. SOME OF THESE
STORMS WILL BECOME SEVERE...WITH HAIL UP TO 2 INCHES IN DIAMETER AND
WINDS IN EXCESS OF 60 MPH. DANGEROUS LIGHTNING IS ALSO LIKELY WITH
THESE STORMS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS TSEVERE WEATHER THREAT.

SVEN
Local storm report, Jul 27, 6:16 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM MDT THU JUL 27 2000

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
|
0445 PM    3 N BREWSTER              KS   .75 INCH HAIL
07/27/00   THOMAS                         REPORTED BY PUBLIC.

AWJ

N

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.